Alert archive / Louisiana / Tornado Warnings in 1998

Tornado Warning 15, NWS Shreveport, LA

February 10, 1998Natchitoches Parish, Sabine Parish, Louisiana

NWS Shreveport, LA issued this tornado warning at Feb 10, 1998, 2:50 PM CST for Natchitoches Parish, Sabine Parish, Louisiana. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 10, 1998, 2:50 PM CST (20:50 UTC)
Expired
Feb 10, 1998, 3:40 PM CST
In force
50 min
Issued by
NWS Shreveport, LA
Area
Whole counties

Counties Natchitoches Parish, LA, Sabine Parish, LA

The radar

The Ft Polk radar (KPOE), 64 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 10, 3:00 PM CSTThunderstorm Wind 100Natchitoches, LANumerous trees and powerlines were felled across the area. At one point, power companies said electricity was off to the entire parish. Natchitoches suffered a total blackout affecting about 26,000 customers. Wind gusts overturned one tractor-trailer and bl

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 10, 10:00 AM CSTTornado WatchSPC6 hr
Feb 10, 1:00 PM CSTTornado WatchSPC6 hr
Feb 10, 2:45 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1998-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 972 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1998-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
972 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 102050 RRA
TORSHV
LAC069-085-102140-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
250 PM CST TUE FEB 10 1998

THE NATIONAL WEATHER SERVICE IN SHREVEPORT LA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 340 PM CST
FOR THE FOLLOWING AREAS...

IN NORTHWESTERN LOUISIANA

   ...NATCHITOCHES PARISH

IN WESTERN LOUISIANA

   ...EASTERN SABINE PARISH

AT 250 PM CST NATIONAL WEATHER SERVICE RADAR INDICATED A POSSIBLE
TORNADO 10 MILES SOUTH-SOUTHEAST OF MANY LOUISIANA MOVING EAST AT 40
MPH.

THIS THUNDERSTORM CAN PRODUCE A TORNADO THAT IS OBSCURED BY
RAIN AND DIFFICULT TO SEE. GO TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS.

4/10

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Feb 10, 1:45 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Feb 10, 1:45 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
145 PM CST TUE FEB 10 1998

RATHER VIGOROUS CYCLOGENISIS IN PROGRESS OVR SE TX.  SFC LOW WILL
CONTINUE TO DEEP MOVE NNE INTO NE AR DURING WED MORNING.  VRY STEEP
PRESSURE FALLS AHEAD OF DEVELOPING MCS PORTENDS AFTERNOON AND
EVENING OF RATHER FOUL WEATHER.  IN ADDITION...SFC AND LOW LEVEL
WNDS ARE DRAMATICALLY STRENGTHENING THIS AFTERNOON AND WILL
ONLY PROVIDE MORE DYNAMICAL PROCESSES FOR UNSEASONABLE WARM AND
MOIST AIRMASS.

DRY SLOT WILL AFFECT ALL OF FA DURING WED MORNING WITH STABLE PACIFIC
AIRMASS.  NCEP THREE TO FIVE FCST SHOWS DRY WEATHER AND WILL THUS
CONTINUE A DRY EXTENDED FCST.

SHV 41/60/38/65 8000  MLU 47/62/41/63 9300  08

In the hours before

Special weather statement, Feb 10, 10:00 AM CST, 4 hours 50 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-101700-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 AM CST TUE FEB 10 1998

THE ATMOSPHERE WILL BECOME RATHER UNSTABLE ACROSS EAST CENTRAL TEXAS
AND ADJACENT SECTIONS OF WESTERN LOUISIANA AND THROUGH CENTRAL AND
NORTHEAST LOUISIANA DURING THIS AFTERNOON AND EVENING.  IN
ADDITION...A SURFACE LOW PRESSURE SYSTEM WILL DEEPEN OVER SOUTHEAST
TEXAS AND MOVE NORTHEAST INTO LOUISIANA AND ARKANSAS DURING THIS
AFTERNOON AND EVENING.  FINALLY...A STRONG UPPER LEVEL TROUGH
CENTERED OVER WEST TEXAS WILL MOVE EAST AND PROVIDE A VERY
STRONG LIFTING MECHANISM FOR SCATTERED TO NUMEROUS THUNDERSTORMS.

THE WIND PROFILE FROM THE SURFACE TO 15000 FEET IN THE ATMOSPHERE
WILL VEER CLOCKWISE...THAT IS THE WINDS AT THE SURFACE WILL BLOW FROM
SOUTHEAST WHILE WINDS AT FIFTEEN THOUSAND FEET WILL BLOW FROM THE
WEST.  THIS WILL RESULT IN A VERY FAVORABLE SHEAR PROFILE FOR
SEVERE THUNDERSTORM DEVELOPMENT.
.
THERE IS A SIGNIFICANT THREAT OF SEVERE WEATHER ACROSS EAST
CENTRAL TEXAS THROUGH MUCH OF NORTHERN LOUISIANA.  TORNADOES ARE
QUITE POSSIBLE THIS AFTERNOON AND EVENING IN ADDITION TO VERY HIGH
WINDS AND LARGE HAIL.  ALL PERSONS SHOULD BE QUITE ALERT FOR SEVERE
WEATHER TODAY AND TONIGHT.

ACTIVATION OF SEVERE THUNDERSTORM SPOTTERS...HAM RADIO OPERATORS...
AND EMERGENCY MANAGEMENT PERSONNEL WILL BE REQUIRED THOUGHOUT
TODAY AND TONIGHT.  ALL PERSONS SHOULD BE AT A HIGH STATE OF
READINESS AND CLOSELY MONITOR DEVELOPING WEATHER EVENTS.

VIII.
Special weather statement, Feb 10, 10:00 AM CST, 4 hours 50 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-101700-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 AM CST TUE FEB 10 1998

THE ATMOSPHERE WILL BECOME RATHER UNSTABLE ACROSS EAST CENTRAL TEXAS
AND ADJACENT SECTIONS OF WESTERN LOUISIANA AND THROUGH CENTRAL AND
NORTHEAST LOUISIANA DURING THIS AFTERNOON AND EVENING.  IN
ADDITION...A SURFACE LOW PRESSURE SYSTEM WILL DEEPEN OVER SOUTHEAST
TEXAS AND MOVE NORTHEAST INTO LOUISIANA AND ARKANSAS DURING THIS
AFTERNOON AND EVENING.  FINALLY...A STRONG UPPER LEVEL TROUGH
CENTERED OVER WEST TEXAS WILL MOVE EAST AND PROVIDE A VERY
STRONG LIFTING MECHANISM FOR SCATTERED TO NUMEROUS THUNDERSTORMS.

THE WIND PROFILE FROM THE SURFACE TO 15000 FEET IN THE ATMOSPHERE
WILL VEER CLOCKWISE...THAT IS THE WINDS AT THE SURFACE WILL BLOW FROM
SOUTHEAST WHILE WINDS AT FIFTEEN THOUSAND FEET WILL BLOW FROM THE
WEST.  THIS WILL RESULT IN A VERY FAVORABLE SHEAR PROFILE FOR
SEVERE THUNDERSTORM DEVELOPMENT.
.
THERE IS A SIGNIFICANT THREAT OF SEVERE WEATHER ACROSS EAST
CENTRAL TEXAS THROUGH MUCH OF NORTHERN LOUISIANA.  TORNADOES ARE
QUITE POSSIBLE THIS AFTERNOON AND EVENING IN ADDITION TO VERY HIGH
WINDS AND LARGE HAIL.  ALL PERSONS SHOULD BE QUITE ALERT FOR SEVERE
WEATHER TODAY AND TONIGHT.

ACTIVATION OF SEVERE THUNDERSTORM SPOTTERS...HAM RADIO OPERATORS...
AND EMERGENCY MANAGEMENT PERSONNEL WILL BE REQUIRED THOUGHOUT
TODAY AND TONIGHT.  ALL PERSONS SHOULD BE AT A HIGH STATE OF
READINESS AND CLOSELY MONITOR DEVELOPING WEATHER EVENTS.

VIII.
Local storm report, Feb 10, 11:09 AM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1109 AM CST TUE FEB 10 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0948 AM    QUITMAN                   TX   .5 INCH HAIL
02/10/98   WOOD                           REPORTED BY SHERIFF
                                          OFFICE.
Local storm report, Feb 10, 1:02 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
102 PM CST TUE FEB 10 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    DOUGLASSVILLE             TX   .75 INCH HAIL
02/10/98   CASS                           MARBLE TO DIME SIZED HAIL
                                          NEAR WRIGHT PATMAN LAKE.

1233 PM    QUEEN CITY                TX   1 INCH HAIL
02/10/98   CASS

1240 PM    REDWATER                  TX   .75 INCH HAIL
02/10/98   BOWIE

1243 PM    2 SW TEXARKANA            TX   1 INCH HAIL
02/10/98   BOWIE

1243 PM    4 SW NASH                 TX   .75 INCH HAIL
02/10/98   BOWIE                          DIME SIZED HAIL 3 TO 4
                                          MILES NORTHEAST OF WRIGHT
                                          PATMAN LAKE.

1255 PM    TEXARKANA                 AR   .75 INCH HAIL
02/10/98   MILLER

10
Local storm report, Feb 10, 1:02 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
102 PM CST TUE FEB 10 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    DOUGLASSVILLE             TX   .75 INCH HAIL
02/10/98   CASS                           MARBLE TO DIME SIZED HAIL
                                          NEAR WRIGHT PATMAN LAKE.

1233 PM    QUEEN CITY                TX   1 INCH HAIL
02/10/98   CASS

1240 PM    REDWATER                  TX   .75 INCH HAIL
02/10/98   BOWIE

1243 PM    2 SW TEXARKANA            TX   1 INCH HAIL
02/10/98   BOWIE

1243 PM    4 SW NASH                 TX   .75 INCH HAIL
02/10/98   BOWIE                          DIME SIZED HAIL 3 TO 4
                                          MILES NORTHEAST OF WRIGHT
                                          PATMAN LAKE.

1255 PM    TEXARKANA                 AR   .75 INCH HAIL
02/10/98   MILLER

10
Local storm report, Feb 10, 2:17 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
217 PM CST TUE FEB 10 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 PM    2 NE TEXARKANA            AR   .75 INCH HAIL
02/10/98   MILLER                         NICKEL SIZED HAIL ALMOST
                                          COVERED THE GROUND FOR 3
                                          MINUTES.

0132 PM    LUFKIN                    TX   75 MPH TSTM GUST
02/10/98   ANGELINA                       75 MPH WIND GUST REPORTED
                                          AT THE LUFKIN AIRPORT.

0135 PM    3 W LUFKIN                TX   WIND DAMAGE
02/10/98   ANGELINA                       TREES DOWN ACROSS HWY 706
                                          AND HWY 103.

0150 PM                              TX   FLOODING
02/10/98   ANGELINA                       1 1/2 INCHES OF RAIN IN 45
                                          MINUTES CAUSED SOME
                                          LOCALIZED FLOODING ACROSS
                                          COUNTY.

0150 PM                              TX   FLOODING
02/10/98   ANGELINA                       1 1/2 INCHES OF RAIN IN 45
                                          MINUTES CAUSED LOCALIZED
                                          FLOODING ACROSS PARTS OF
                                          COUNTY.

0200 PM    10 S SAN AUGUSTINE        TX   WIND DAMAGE
02/10/98   SAN AUGUSTINE                  TREES DOWN ACROSS HWY 103.

0205 PM    4 E BROADDUS              TX   WIND DAMAGE
02/10/98   SAN AUGUSTINE                  TREES DOWN ACROSS HWY 83.

10

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 10:24 PM CSTSevere Thunderstorm WarningSHVCaddo31 min
Feb 10, 2:16 PM CSTSevere Thunderstorm WarningSHVSabine49 min
Feb 10, 2:36 PM CSTSevere Thunderstorm WarningSHVNatchitoches64 min
Feb 10, 2:44 PM CSTSevere Thunderstorm WarningSHVDe Soto, Red River51 min
Feb 10, 3:11 PM CSTSevere Thunderstorm WarningSHVBienville49 min
Feb 10, 3:14 PM CSTSevere Thunderstorm WarningSHVGrant, Winn46 min
Feb 10, 3:33 PM CSTSevere Thunderstorm WarningSHVJackson, Lincoln47 min
Feb 10, 3:44 PM CSTSevere Thunderstorm WarningSHVClaiborne46 min
Feb 10, 3:48 PM CSTSevere Thunderstorm WarningSHVCaldwell, LaSalle62 min
Feb 10, 3:48 PM CSTSevere Thunderstorm WarningSHVOuachita62 min
Feb 10, 3:56 PM CSTSevere Thunderstorm WarningSHVUnion64 min
Feb 10, 4:01 PM CSTTornado WarningSHVGrant, LaSalle64 min

Nearby

Tornado Warnings in Louisiana, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.